Alert archive / Indiana / Areal Flood Warnings in 2022

Areal Flood Warning 21, NWS Indianapolis, IN

July 9, 2022Daviess County, Martin County, Indiana

NWS Indianapolis, IN issued this areal flood warning at Jul 9, 2022, 3:57 AM EDT for Daviess County, Martin County, Indiana. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2022, 3:57 AM EDT (07:57 UTC)
Expired
Jul 9, 2022, 10:00 AM EDT
In force
6 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
None

Counties Daviess County, IN, Martin County, IN

The radar

The Evansville,IN radar (KVWX), 87 km from the middle of the area, began a volume at 07:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 8.0 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2022-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 693 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2022-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
693 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
573 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

524 
WGUS43 KIND 090757
FLWIND

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Indianapolis IN
357 AM EDT Sat Jul 9 2022

INC027-101-091400-
/O.NEW.KIND.FA.W.0021.220709T0757Z-220709T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Daviess IN-Martin IN-
357 AM EDT Sat Jul 9 2022

...FLOOD WARNING IN EFFECT UNTIL 10 AM EDT THIS MORNING...

* WHAT...Flooding caused by excessive rainfall is expected.

* WHERE...A portion of southwest Indiana, including the following 
  counties, Daviess and Martin.

* WHEN...Until 1000 AM EDT Saturday.

* IMPACTS...Flooding of rivers, creeks, streams, and other low-lying 
  and flood-prone locations is imminent or occurring.

* ADDITIONAL DETAILS...
  - At 357 AM EDT, Doppler radar indicated heavy rain due to
    thunderstorms. Flooding is ongoing or expected to begin
    shortly in the warned area. Between 1.5 and 2.5 inches of
    rain have fallen.
  - Additional rainfall amounts of 1 to 2 inches are possible in
    the warned area.
  - Some locations that will experience flooding include...
    Shoals, Loogootee, Plainville, Montgomery, Cannelburg, West
    Boggs Lake and Lacy.
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be aware of your surroundings and do not drive on flooded roads.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3862 8707 3873 8722 3876 8723 3878 8724
      3882 8716 3879 8692 3876 8668 3874 8668
      3872 8668 3869 8668 3865 8668 3861 8668
      3861 8669


$$

AW
1 follow-up statement
405 
WGUS83 KIND 091100
FLSIND

Flood Statement
National Weather Service Indianapolis IN
700 AM EDT Sat Jul 9 2022

INC027-101-091400-
/O.CON.KIND.FA.W.0021.000000T0000Z-220709T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Daviess IN-Martin IN-
700 AM EDT Sat Jul 9 2022

...FLOOD WARNING REMAINS IN EFFECT UNTIL 10 AM EDT THIS MORNING...

* WHAT...Flooding caused by excessive rainfall continues.

* WHERE...A portion of southwest Indiana, including the following 
  counties, Daviess and Martin.

* WHEN...Until 1000 AM EDT.

* IMPACTS...Flooding of rivers, creeks, streams, and other low-lying 
  and flood-prone locations is imminent or occurring.

* ADDITIONAL DETAILS...
  - At 700 AM EDT, Doppler radar indicated slow moving
    thunderstorms with very heavy rainfall across the warned
    area. Between 3 and 4.5 inches of rain have fallen.
  - Some locations that will experience flooding include...
    Shoals, Loogootee, Plainville, Montgomery, Cannelburg, West
    Boggs Lake and Lacy.
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be aware of your surroundings and do not drive on flooded roads.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3862 8707 3873 8722 3876 8723 3878 8724
      3882 8716 3879 8692 3876 8668 3874 8668
      3872 8668 3869 8668 3865 8668 3861 8668
      3861 8669


$$

AW

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this areal flood warning went out at Jul 9, 2:43 AM EDT, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 9, 2:43 AM EDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
243 AM EDT Sat Jul 9 2022

.Short Term...(Today through Sunday)
Issued at 242 AM EDT Sat Jul 9 2022

Highlights:

- Shower chances will diminish and end from northwest to southeast
  this morning

- Drier air will filter in today and tonight

Early this morning, the main area of stronger and widespread
convection was well south of central Indiana, over western Kentucky,
northwestern Tennessee and the Missouri Bootheel within an area of
deep moisture convergence, where PWATs are maximized. This area was
just south of the wavy frontal boundary and southern Illinois
surface wave. This stronger convection has also been dropping
southeast along the instability gradient.

There was still a few weaker cells over the lower Wabash Valley,
associated with a secondary bullseye of deep layer moisture
convergence, that were currently not producing lightning. However,
lightningcast method suggested there was still a small probability
of some lightning strikes over south central Indiana, in the near
term.

Showers will be ending from northwest to southeast, this morning, as
the front settles slowly southwest. That said, trailing upper trough
and boundary layer moisture, trapped beneath an inversion and seen
nicely in soundings and rh time sections, suggests stratocu clouds
will be slow to erode. However, northeasterly low level winds around
the Great Lakes surface high, will gradually dry the boundary layer
and result in increasing breaks in the clouds this afternoon and
late clear skies tonight and sunny skies Sunday. The full sun will
allow temperatures to bounce back to seasonable highs in the lower
and middle 80s Sunday and cool temperatures in the 50s tonight.

&&

.Long Term...(Sunday night through Friday)
Issued at 242 AM EDT Sat Jul 9 2022

Sunday Night through Tuesday.

Dry weather will continue into Sunday night as the broad upper level
ridge centered over the Central Plains begins to briefly weaken as a
series of upper level waves move through the Northern Plains and
southern portions of Canada. Another pleasant but warm day is
expected for Monday as surface flow remains weak and diffuse across
the area.

Chances for rain arrive late Monday night into Tuesday as a stronger
trough digs into the Great Lakes Region and a weak surface front
stretches from the parent low into central Indiana. There isn't a
ton of moisture associated with this system and with the relatively
dry atmosphere in the days prior, showers and storms will be
isolated if they even form at all especially considering the little
to no upper level support. Surface convergence also looks weak which
further illustrates the limited rain coverage and expected intensity.

Wednesday through Friday.

More seasonable conditions are expected in the aftermath of the
frontal passage on Tuesday as the ridge builds back into the Rockies
which leads to northwesterly flow across central Indiana.  A few
weak waves will move across the nose of the ridge but the bulk of
the jet stream energy will be well north into Canada and both
moisture at the surface and aloft will be minimal.  Can't rule out a
brief shower Wednesday or Thursday but do think there could be a
more robust wave Friday but confidence as to how far any potential
storm complex pushes into the Midwest remains very low.

Temperatures will remain quite seasonable through the 2nd half of
the work week with dew points only in the upper 50s to low 60s.

&&

.Aviation...(06Z TAF Issuance)
Issued at 1216 AM EDT Sat Jul 9 2022

IMPACTS:

* Kept VCSH through 10z-11z with still plenty of convection
  upstream, over central Illinois. The stronger cells with
  thunder have tended to move southeast of the terminals
  toward higher instability.
* MVFR and possible worse ceilings will improve to VFR after
  13z-14z except perhaps later at KBMG and earlier at KLAF.
* Winds will generally be out of the ENE through the period with
  speeds picking up through the night to around 10-15 kts

Discussion:

Scattered showers are expected through much of the night, but they
are weakening as they move into central Indiana. There is a chance
for isolated thunder at HUF and BMG but the likelihood is not high
enough to include in the TAFs. Towards daybreak, showers and storms
are expected to move south of the TAF sites. MVFR ceilings will
improve to VFR during the morning but possibly not until the
afternoon and BMG.

Winds will be from a ENE to NE direction through the TAF period.
Speeds will start off around 5 kts but increase 10 to 15 kts by the
early morning hours which should continue through the day.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short Term...MK
Long Term...White
Aviation...KH
Hazardous weather outlook, Jul 8, 3:59 PM EDT, 11 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
359 PM EDT Fri Jul 8 2022

INZ021-028>031-035>049-051>057-060>065-067>072-092000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
359 PM EDT Fri Jul 8 2022

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

A few strong thunderstorms are possible this afternoon and evening
across the lower Wabash Valley. Gusty winds, lightning, and heavy
rain will be the main threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Isolated thunderstorms will be possible on Tuesday. No severe
weather is expected at this time, but lightning is a hazard with any
storm.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 9:28 PM EDTSpecial Weather StatementINDKnox32 min
Jul 9, 7:04 AM EDTAreal Flood WarningINDLawrence, Martin3 hr

Nearby

Areal Flood Warnings in Indiana, 2022Every areal flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.